|Dialysis nurse with eye splash incident
Jan 2, 2007
Hello Doctor, This incident happened Saturday 12/30/06. I'm a dialysis nurse and was returning pt's blood back to him from the machine and while disconnecting Hansens (ports where dialysate, dialysis solution, comes in/out of the dialyzer), I felt a splash, a drop in my eye. I could not tell if it was a blood or the diaystate, The hansens are considered since they were taken off the pt's dialyzer where his blood and the dialysate get together to clean blood. I washed my eye for 10 mins and went to ER. They drew blood and gave me Truvada 1tab every 48h for 30 days, Reyataz 300mg daily for 30 days, and Norvir 100mg daily for 30 days. Took the first dose of these meds in my 3rd hr of the incident. I'm also a kidney recipient who had a kidney transplant last year in November. I read on this site that these meds, especially Truvada are not that safe for the kidneys. I've got my first lab done this morning, my within the normal values jumped; wbc 19.2, bun 45, creat 2.8 and blood sugar 345. Now I'm really scared. My nephrologist keep telling me dont worry about it, but I'm really scared. I had waited so long for this kidney, was on dialysis for 7 years. I don't want to lose the kidney. What can I do? Are these drugs safe to take? According to the doctor, risk of getting an HIV from a drop in eye is very minimal, and there is a lot of acid in dialysate to kill viruses. Should I be worried or keep continue to take the meds even though my numbers are going up and the side effects are bad, nause vomiting, headache, heartburn, diarrhea, pain in stomach. Please help
| Response from Dr. Wohl
Was the patient known to be HIV+? I am assuming the was. If not, then HIV testing would have been done and if negative you would be off of the HIV meds.
You do not report what your labs were before this incident. What was your creatinine, BUN and WBC before taking the meds? They prescribed Truvada every 48 hours (a renally adjusted dose) so your creatinine was likely not normal prior to 12/30.
If you have had a significant increase in your creatinine, I would absolutely agree that Truvada should be changed to another agent such as AZT plus 3TC. If you are completely miserable on these meds, the risk benefit ratio may not favor continuing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.